Matrix Structures in Queuing Models

  • Dario A. BiniEmail author
Part of the Lecture Notes in Mathematics book series (LNM, volume 2173)


Matrix structures are ubiquitous in linear algebra problems stemming from scientific computing, engineering and from any mathematical models of the real world. They translate, in matrix language, the specific properties of the physical problem. Often, structured matrices reveal themselves in a clear form and apparently seem to show immediately all their properties. Very often, structures are hidden, difficult to discover, and their properties seem to be hardly exploitable. In this note, we rely on the research area of queueing models and Markov chains to present, motivate, and analyze from different points of view the main matrix structures encountered in the applications. We give an overview of the main tools from the structured matrix technology including Toeplitz matrices—with their asymptotic spectral properties and their interplay with polynomials—circulant matrices and other trigonometric algebras, preconditioning techniques, the properties of displacement operators and of displacement rank, fast and superfast Toeplitz solvers, Cauchy-like matrices, and more. Among the hidden structures, besides the class of Toeplitz-like matrices, we just recall some properties of rank-structured matrices like quasi-separable matrices. Then we focus our attention to finite dimensional and to infinite dimensional Markov chains which model queueing problems. These chains, which involve block Hessenberg block Toeplitz matrices of finite and infinite size, are efficiently solved by using the tools of the structured matrix technology introduced in the first part. In this note we also provide pointers to some related recent results and to the current research.


Markov Chain Toeplitz Matrix Toeplitz Matrice Circulant Matrix Cyclic Reduction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A.H. Al-Mohy, N.J. Higham, The complex step approximation to the Fréchet derivative of a matrix function. Numer. Algorithms 53 (1), 113–148 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    G.S. Ammar, W.B. Gragg, Superfast solution of real positive definite Toeplitz systems. SIAM J. Matrix Anal. Appl. 9 (1), 61–76 (1988). SIAM Conference on Linear Algebra in Signals, Systems, and Control (Boston, MA, 1986)Google Scholar
  3. 3.
    A. Aricò, G. Rodriguez, A fast solver for linear systems with displacement structure. Numer. Algorithms 55 (4), 529–556 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    J.R. Artalejo, A. Gómez-Corral, Q. He, Markovian arrivals in stochastic modelling: a survey and some new results. Stat. Oper. Res. Trans. 34 (2), 101–144 (2010)MathSciNetzbMATHGoogle Scholar
  5. 5.
    S. Asmussen, M. Bladt, Poisson’s equation for queues driven by a Markovian marked point process. Queueing Syst. 17 (1–2), 235–274 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    S. Asmussen, F. Avram, M. Usábel, Erlangian approximations for finite-horizon ruin probabilities. ASTIN Bull. 32, 267–281 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    N.G. Bean, N. Kontoleon, P.G. Taylor, Markovian trees: properties and algorithms. Ann. Oper. Res. 160, 31–50 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    D. Bini, M. Capovani, Spectral and computational properties of band symmetric Toeplitz matrices. Linear Algebra Appl. 52/53, 99–126 (1983)Google Scholar
  9. 9.
    D. Bini, F. Di Benedetto, New preconditioner for the parallel solution of positive definite Toeplitz systems, in Proceedings of the Second Annual ACM Symposium on Parallel Algorithms and Architectures, Island of Crete, 02–06 July 1990 (ACM, New York, 1990), pp. 220–223. doi:10.1145/97444.97688Google Scholar
  10. 10.
    D. Bini, P. Favati, On a matrix algebra related to the discrete Hartley transform. SIAM J. Matrix Anal. Appl. 14 (2), 500–507 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    D.A. Bini, B. Meini, The cyclic reduction algorithm: from Poisson equation to stochastic processes and beyond. In memoriam of Gene H. Golub. Numer. Algorithms 51 (1), 23–60 (2009)CrossRefzbMATHGoogle Scholar
  12. 12.
    D. Bini, V.Y. Pan, Polynomial and Matrix Computations: Fundamental Algorithms, vol. 1. Progress in Theoretical Computer Science (Birkhäuser, Boston, MA, 1994)Google Scholar
  13. 13.
    D.A. Bini, G. Latouche, B. Meini, Solving nonlinear matrix equations arising in tree-like stochastic processes. Linear Algebra Appl. 366, 39–64 (2003). Special issue on structured matrices: analysis, algorithms and applications (Cortona, 2000)Google Scholar
  14. 14.
    D.A. Bini, G. Latouche, B. Meini, Numerical Methods for Structured Markov Chains. Numerical Mathematics and Scientific Computation. Oxford Science Publications (Oxford University Press, New York, 2005)CrossRefzbMATHGoogle Scholar
  15. 15.
    D.A. Bini, B. Iannazzo, B. Meini, Numerical solution of algebraic Riccati equations, in Fundamentals of Algorithms, vol. 9 (Society for Industrial and Applied Mathematics, Philadelphia, PA, 2012)zbMATHGoogle Scholar
  16. 16.
    R.R. Bitmead, B.D.O. Anderson, Asymptotically fast solution of Toeplitz and related systems of linear equations. Linear Algebra Appl. 34, 103–116 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    P. Boito, Y. Eidelman, L. Gemignani, I. Gohberg, Implicit QR with compression. Indag. Math. (NS) 23 (4), 733–761 (2012)Google Scholar
  18. 18.
    P. Boito, Y. Eidelman, L. Gemignani, Implicit QR for rank-structured matrix pencils. BIT 54 (1), 85–111 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    S. Börm, L. Grasedyck, W. Hackbusch, Hierarchical matrices. Technical Report 21, Max Plank Institute für Mathematik (2003)Google Scholar
  20. 20.
    A. Böttcher, S.M. Grudsky, Toeplitz Matrices, Asymptotic Linear Algebra, and Functional Analysis (Birkhäuser, Basel, 2000)CrossRefzbMATHGoogle Scholar
  21. 21.
    A. Böttcher, S.M. Grudsky, Spectral Properties of Banded Toeplitz Matrices (Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2005)CrossRefzbMATHGoogle Scholar
  22. 22.
    A. Böttcher, B. Silbermann, Introduction to Large Truncated Toeplitz Matrices. Universitext (Springer, New York, 1999)CrossRefzbMATHGoogle Scholar
  23. 23.
    A. Brauer, Limits for the characteristic roots of a matrix. IV. Applications to stochastic matrices. Duke Math. J. 19, 75–91 (1952)MathSciNetzbMATHGoogle Scholar
  24. 24.
    B.L. Buzbee, G.H. Golub, C.W. Nielson, On direct methods for solving Poisson’s equations. SIAM J. Numer. Anal. 7, 627–656 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    T.F. Chan, An optimal circulant preconditioner for Toeplitz systems. SIAM J. Sci. Stat. Comput. 9 (4), 766–771 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    R.H. Chan, The spectrum of a family of circulant preconditioned Toeplitz systems. SIAM J. Numer. Anal. 26 (2), 503–506 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    R.H. Chan, Toeplitz preconditioners for Toeplitz systems with nonnegative generating functions. IMA J. Numer. Anal. 11 (3), 333–345 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    R.H.-F. Chan, X.-Q. Jin, An Introduction to Iterative Toeplitz Solvers. Fundamentals of Algorithms, vol. 5 (Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2007)Google Scholar
  29. 29.
    C.-Y. Chiang, E.K.-W. Chu, C.-H. Guo, T.-M. Huang, W.-W. Lin, S.-F. Xu, Convergence analysis of the doubling algorithm for several nonlinear matrix equations in the critical case. SIAM J. Matrix Anal. Appl. 31 (2), 227–247 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    F. de Hoog, A new algorithm for solving Toeplitz systems of equations. Linear Algebra Appl. 88/89, 123–138 (1987)Google Scholar
  31. 31.
    S. Dendievel, G. Latouche, Approximation for time-dependent distributions in Markovian fluid models. Methodol. Comput. Appl. Probab. (2016). doi:10.1007/s11009-016-9480Google Scholar
  32. 32.
    S. Dendievel, G. Latouche, Y. Liu, Poisson’s equation for discrete-time quasi-birth-and-death processes. Perform. Eval. 70 (9), 564–577 (2013)CrossRefGoogle Scholar
  33. 33.
    F. Di Benedetto, Analysis of preconditioning techniques for ill-conditioned Toeplitz matrices. SIAM J. Sci. Comput. 16 (3), 682–697 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Y. Eidelman, I. Gohberg, I. Haimovici, Separable Type Representations of Matrices and Fast Algorithms: Basics. Completion Problems. Multiplication and Inversion Algorithms, vol. 1. Operator Theory: Advances and Applications, vol. 234 (Birkhäuser/Springer, Basel, 2014)Google Scholar
  35. 35.
    Y. Eidelman, I. Gohberg, I. Haimovici, Separable Type Representations of Matrices and Fast Algorithms: Eigenvalue Method, vol. 2. Operator Theory: Advances and Applications, vol. 235 (Birkhäuser/Springer, Basel AG, Basel, 2014)Google Scholar
  36. 36.
    F.R. Gantmacher, M.G. Kreĭn, Sur les matrices oscillatoires et complètement non négatives. Compos. Math. 4, 445–476 (1937)zbMATHGoogle Scholar
  37. 37.
    C. Garoni, S. Serra Capizzano, The theory of generalized locally Toeplitz sequences: a review, an extension, and a few representative applications. Technical Report, Università dell’Insubria (2015)zbMATHGoogle Scholar
  38. 38.
    I.C. Gohberg, A.A. Semencul, The inversion of finite Toeplitz matrices and their continual analogues. Mat. Issled. 7 (2(24)), 201–223, 290 (1972)Google Scholar
  39. 39.
    I. Gohberg, T. Kailath, V. Olshevsky, Fast Gaussian elimination with partial pivoting for matrices with displacement structure. Math. Comput. 64 (212), 1557–1576 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    W.K. Grassmann, M.I. Taksar, D.P. Heyman, Regenerative analysis and steady state distributions for Markov chains. Oper. Res. 33 (5), 1107–1116 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    U. Grenander, G. Szegő, Toeplitz Forms and Their Applications, 2nd edn. (Chelsea Publishing, New York, 1984)zbMATHGoogle Scholar
  42. 42.
    A. Grothendieck, Recoltes et semailles, réflexions et témoignage sur un passé de mathématicien (1985).
  43. 43.
    S. Hautphenne, G. Latouche, M.-A. Remiche, Newton’s iteration for the extinction probability of a Markovian binary tree. Linear Algebra Appl. 428 (11–12), 2791–2804 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    S. Hautphenne, G. Latouche, M.-A. Remiche, Algorithmic approach to the extinction probability of branching processes. Methodol. Comput. Appl. Probab. 13 (1), 171–192 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    C. He, B. Meini, N.H. Rhee, A shifted cyclic reduction algorithm for quasi-birth-death problems. SIAM J. Matrix Anal. Appl. 23 (3), 673–691 (2001/2002) (electronic)Google Scholar
  46. 46.
    P. Henrici, Applied and Computational Complex Analysis: Power Series—Integration—Conformal Mapping—Location of Zeros, vol. 1. Wiley Classics Library (Wiley, New York, 1988). Reprint of the 1974 original. A Wiley-Interscience PublicationGoogle Scholar
  47. 47.
    N.J. Higham, Accuracy and Stability of Numerical Algorithms, 2nd edn. (Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002)Google Scholar
  48. 48.
    R.W. Hockney, A fast direct solution of Poisson’s equation using Fourier analysis. J. Assoc. Comput. Mach. 12, 95–113 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    T. Huckle, S. Serra Capizzano, C. Tablino-Possio, Preconditioning strategies for non-Hermitian Toeplitz linear systems. Numer. Linear Algebra Appl. 12 (2–3), 211–220 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    T. Kailath, V. Olshevsky, Displacement structure approach to discrete-trigonometric-transform based preconditioners of G. Strang type and of T. Chan type. SIAM J. Matrix Anal. Appl. 26 (3), 706–734 (2005) (electronic)Google Scholar
  51. 51.
    T. Kailath, A.H. Sayed, Displacement structure: theory and applications. SIAM Rev. 37 (3), 297–386 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    D.G. Kendall, Stochastic processes occurring in the theory of queues and their analysis by the method of the imbedded Markov chain. Ann. Math. Stat. 24, 338–354 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    D.P. Kroese, W.R.W. Scheinhardt, P.G. Taylor, Spectral properties of the tandem Jackson network, seen as a quasi-birth-and-death process. Ann. Appl. Probab. 14 (4), 2057–2089 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    G. Latouche, V. Ramaswami, Introduction to Matrix Analytic Methods in Stochastic Modeling. ASA-SIAM Series on Statistics and Applied Probability (Society for Industrial and Applied Mathematics (SIAM)/American Statistical Association, Philadelphia, PA/Alexandria, VA, 1999)Google Scholar
  55. 55.
    N. Levinson, The Wiener rms error criterion in filter design and prediction. J. Math. Phys. 25, 261–278 (1947)CrossRefGoogle Scholar
  56. 56.
    A.M. Makowski, A. Shwartz, The Poisson equation for countable Markov chains: probabilistic methods and interpretations, in Handbook of Markov Decision Processes (Springer, Berlin, 2002)zbMATHGoogle Scholar
  57. 57.
    B. Meini, F. Poloni, A Perron iteration for the solution of a quadratic vector equation arising in Markovian binary trees. SIAM J. Matrix Anal. Appl. 32 (1), 248–261 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    M. Miyazawa, Tail decay rates in double QBD processes and related reflected random walks. Math. Oper. Res. 34 (3), 547–575 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    B.R. Musicus, Levinson and fast Choleski algorithms for Toeplitz and almost Toeplitz matrices. Technical Report 538, Research Laboratory of Electronics Massachusetts Institute of Technology, Cambridge, MA (1988).
  60. 60.
    M.F. Neuts, Structured Stochastic Matrices of M∕G∕1 Type and Their Applications. Probability: Pure and Applied, vol. 5 (Dekker, New York, 1989)Google Scholar
  61. 61.
    M.F. Neuts, Matrix-Geometric Solutions in Stochastic Models: An Algorithmic Approach (Dover Publications, New York, 1994). Corrected reprint of the 1981 originalGoogle Scholar
  62. 62.
    J.R. Norris, Markov Chains. Cambridge Series in Statistical and Probabilistic Mathematics, vol. 2 (Cambridge University Press, Cambridge, 1998). Reprint of 1997 originalGoogle Scholar
  63. 63.
    D. Noutsos, S. Serra Capizzano, P. Vassalos, Matrix algebra preconditioners for multilevel Toeplitz systems do not insure optimal convergence rate. Theor. Comput. Sci. 315 (2–3), 557–579 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    A. Ostrowski, Recherches sur la méthode de Graeffe et les zéros des polynomes et des séries de Laurent. Acta Math. 72, 99–155 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    A. Ostrowski, Recherches sur la méthode de Graeffe et les zéros des polynomes et des séries de Laurent. Chapitres III et IV. Acta Math. 72, 157–257 (1940)zbMATHGoogle Scholar
  66. 66.
    F. Poloni, A note on the O(n)-storage implementation of the GKO algorithm and its adaptation to Trummer-like matrices. Numer. Algorithms 55 (1), 115–139 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  67. 67.
    V. Ramaswami, G. Latouche, A general class of Markov processes with explicit matrix-geometric solutions. OR Spektrum 8 (4), 209–218 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  68. 68.
    S. Serra, Optimal, quasi-optimal and superlinear band-Toeplitz preconditioners for asymptotically ill-conditioned positive definite Toeplitz systems. Math. Comput. 66 (218), 651–665 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  69. 69.
    S. Serra Capizzano, Toeplitz:matrices: spectral properties and preconditioning in the CG method. Technical report, Università dell’Insubria (2007)Google Scholar
  70. 70.
    S. Serra Capizzano, E. Tyrtyshnikov, How to prove that a preconditioner cannot be superlinear. Math. Comput. 72 (243), 1305–1316 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  71. 71.
    Z. Sheng, P. Dewilde, S. Chandrasekaran, Algorithms to solve hierarchically semi-separable systems, in System Theory, The Schur Algorithm and Multidimensional Analysis. Operator Theory Advances and Applications, vol. 176 (Birkhäuser, Basel, 2007), pp. 255–294Google Scholar
  72. 72.
    W.J. Stewart, Introduction to the Numerical Solution of Markov Chains (Princeton University Press, Princeton, NJ, 1994)zbMATHGoogle Scholar
  73. 73.
    G. Strang, A proposal for Toeplitz matrix calculations. Stud. Appl. Math. 74 (2), 171–176 (1986)CrossRefzbMATHGoogle Scholar
  74. 74.
    P. Tilli, Locally Toeplitz sequences: spectral properties and applications. Linear Algebra Appl. 278 (1–3), 91–120 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  75. 75.
    W.F. Trench, An algorithm for the inversion of finite Toeplitz matrices. J. Soc. Ind. Appl. Math. 12, 515–522 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  76. 76.
    E.E. Tyrtyshnikov, A unifying approach to some old and new theorems on distribution and clustering. Linear Algebra Appl. 232, 1–43 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  77. 77.
    R. Vandebril, M. Van Barel, N. Mastronardi, Matrix Computations and Semiseparable Matrices: Linear Systems, vol. 1 (Johns Hopkins University Press, Baltimore, MD, 2008)zbMATHGoogle Scholar
  78. 78.
    R. Vandebril, M. Van Barel, N. Mastronardi, Matrix Computations and Semiseparable Matrices: Eigenvalue and Singular Value Methods, vol. II (Johns Hopkins University Press, Baltimore, MD, 2008)zbMATHGoogle Scholar
  79. 79.
    R.S. Varga, Matrix Iterative Analysis (Prentice-Hall, Englewood Cliffs, NJ, 1962)Google Scholar
  80. 80.
    R.S. Varga, Matrix Iterative Analysis. Springer Series in Computational Mathematics, vol. 27, Expanded edition (Springer, Berlin, 2000)Google Scholar
  81. 81.
    H. Widom, On the singular values of Toeplitz matrices. Z. Anal. Anwendungen 8 (3), 221–229 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  82. 82.
    J. Xia, S. Chandrasekaran, M. Gu, X.S. Li, Fast algorithms for hierarchically semiseparable matrices. Numer. Linear Algebra Appl. 17 (6), 953–976 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  83. 83.
    S. Zohar, Toeplitz matrix inversion: the algorithm of W. F. Trench. J. Assoc. Comput. Mach. 16, 592–601 (1969)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di PisaPisaItaly

Personalised recommendations